Have you ever wondered why phenobarbital is manufactured in 16.2mg, 32.4mg, 64.8mg, or 97.2mg tablets? FUN FACT: Phenobarb is such an old-school medication that when it was first prescribed to control seizures in the early 1900s, it was measured in grains. The doctor would advise you to take one grain, which is equivalent 64.8mg; or he would prescribe a half grain tablet, 32.4mg, and so on. For some reason, this medication is still manufactured in grain sizes, making half doses, and slowly lowering the dose a little more difficult to figure out.

When Bella had her first seizure, she was just 9 months old. This was in 1998, and there weren’t nearly as many choices as we have today. The first drug of choice for neurologists and insurance companies was phenobarb, and it is still the first choice for many certain types of seizures.

It is known to cause learning delays. This was, of course, a big concern to me. However, Bella had 8 seizures that first day, and continued to have two to three seizures a day for a month. We increased the phenobarb dose until the level in her blood reached just over the recommended therapeutic level.

The therapeutic level for phenobarb is 15-40ug/ml (according to her lab sheet). A therapeutic drug level is the level that studies have shown a certain medicine to be most beneficial to patients. Each person metabolizes medications at different speeds, so doses are started depending on a person’s age and size, but for many medications, like phenobarb, blood must be tested to check the amount of medication that is staying in the blood. It is important for seizure medication to stay pretty stable, which is why it is usually prescribed to be taken twice a day, every twelve hours. Certain medications are metabolized more quickly, and are prescribed three or four times daily.

Bella’s seizures were difficult to control. After about a week of increasing her phenobarb until it surpassed the therapeutic range (she was pushing 44-45ug/ml), the doctors added Dilantin, and her seizures finally subsided. It was apparent that in order for phenobarbital to have an effect against her seizures, the level needed to be just above the traditional therapeutic range.

Three months later, we tried, unsuccessfully to wean her off of the Dilantin. She remained on this combination for two years, and then we switched the Dilantin out for Depakote.

Ah, but phenobarbital. It slows down the brain. This was a huge concern for me. I asked the doctors about it, but I was reminded how difficult it was to gain control of her seizures. I was told that the seizures, themselves, could also cause learning delays. We needed her to not have seizures, so if this was working, maybe we shouldn’t rock the boat.

Bella ended up taking phenobarb for about five years. She then switched to mysoline, another form of the same medication, but the side effects are a little less severe, and then finally she switched to Keppra. She has always taken at least two anticonvulsants, and has been prescribed as many as four (maybe five) at one time.

Some days I kick myself for not being more proactive in taking her off of phenobarb sooner. Then I remember the uncontrolled seizures. One year we couldn’t gain any control between August and February. She had between 5 and 25 seizures a week. She had one episode that went for three hours long. Once we regained control, we did not mess with her medication doses for a long time.

Last August, at the age of 19, Bella went into several hours of uncontrolled seizures. The seizures went on for six hours before she was intubated, and some seizure activity continued for days. It was the reintroduction of phenobarb that finally stopped that cycle. Her current level is 41.5, still above the normal therapeutic range, but that is what works for her.

I hate it. I hate her seizures, I hate phenobarbital. I can see that she thinks and speaks more slowly while she is taking it. But at least she is thinking. At least she is speaking. I have met others who’s epilepsy is much more difficult to control; who’s epilepsy is much more difficult to live with. I hate what the phenobarb does TO her, but I love that it works FOR her.

Insurance companies are quick to approve the use of phenobarbital because it is old. They know the side effects. They know the risk of having learning delays. I used to think that the insurance companies only approved it so quickly because it is cheap (it’s so old that it is only made as a generic drug, no name brand cost). Over the years, however, I have come to understand that the learning delays associated with phenobarb probably do outweigh the risks of uncontrolled seizures, and the side effects do seem less severe than many that come with other anticonvulsants.

Phenobarbital is, by no means, a perfect medication. But, if prescribed correctly, if administered correctly, and if monitored correctly, it can be beneficial.

My advice to parents and caregivers regarding phenobarbital is this: Write down your concerns and questions for your neurologist. Ask them if phenobarb is really your best drug of choice. Ask if it is worth the risks of learning delays, and ask what your other choices are. Also, one thing I did not do: Ask for an evaluation by a physical therapist, a speech therapist, and an occupational therapist. I believe any young child taking phenobarb (or any strong medication) should have regular evaluations and possibly have some therapy services provided. Insurance companies may balk at this, but as a veteran epilepsy mom, I wish I had involved therapists sooner than I did.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

Top